The #1 type of question about prednisone I get asked more often than any other is…
Everyone wants to know when…
…they will feel better.
…side effects will start.
…side effects will end.
…they will feel normal again.
So I recorded a video going through the timeline of prednisone side effects.
Check out the video and let me know which “when” questions I didn’t answer for you!
Show notes in the Video:
During the High Dose you will experience the following:
You need to tell your family and friends that you’re taking prednisone because you might not be yourself for a little while.
Long – Term intake Prednisone Side Effects
Always taper off slowly and deliberately and not all at once in one day, over at least a week, if not more, unless you’re on prednisone for less than a week.
Prednisone Side Effects Timeline Video Transcript
Edited by Andrew Bennett, PharmD
What is prednisone like at the beginning and at the end of when you take it? Hi, I’m Dr. Megan, your prednisone pharmacist and I had to take prednisone. This is what I felt like while on it (reference the side effect image from the video) but I didn’t feel like that every day. Some days, I only had some of these side effects and other days I had other side effects. So when were they? Was there any time relationship to it? One of the type of questions I get more often than others is when?
- When is it gonna start?
- When is it gonna end?
- When do I feel better?
- When is it gonna kick in?
So I wanted to go through the type of side effects that you might experience at the beginning and at the end of your prednisone journey. First of all, you might be wondering “what is this?” (same image of side effects as before.) This is a cartoon I drew of myself while on prednisone and a prednisone warrior found it so helpful that she put it in her memoir! A Change of Heart by Kristy Sidlar. I feel honored that something I created is in a book! That’s just stunning to me; I never thought that would happen! In here (image again) you can see all of the side effects that I personally experienced. Now I’m just going to go through each timing and what I went through and what most people commonly go through.
At the beginning, when you first start taking prednisone, your doctor normally starts at a high dose and then over time you get lower doses. The side effects in the beginning could also be because you’re taking a high dose. For me personally, I had a hard time sleeping at the beginning and that never really went away for me. I felt so much energy and had this euphoria, this enthusiasm to get so much done. I have this friend who’s about 85 or so and his wife said to me “he just power washed the trailer!” She couldn’t believe how much energy he had. So, in the beginning you feel great! You feel this wonderful high of energy and mood, because it’s mimicking your body’s normal stress hormone: cortisol. At the beginning (of time), Mother Nature wants you to survive what it is that’s so stressful. Whether it’s a famine or being chased by a tiger or something. So (back to the point) at first it feels great. As time goes on, it doesn’t feel so great anymore; you feel more exhausted. That high can become depression, it can become inability to get up and go. That covers the energy levels: you usually start high and go low.
Then, some people can even get anxiety even after just one dose. It might start out as this really high energy of anxiety that is just debilitating. Can’t be around people, can’t sleep, can’t do anything; you feel like you’re having a heart attack! Sometimes, that goes away quickly and other times it lasts a while. Then, it can turn into depression. For some people, it can be so bad, it’s almost like psychosis. So, if you’re ever having mood problems while on prednisone, just know it’s not you, it’s the drug! Be sure to get help from your doctor.
Relationships: you need to tell your family and friends that you’re taking prednisone because you might not be yourself for a little while. Tell them “hey, I’m taking a drug that changes my personality and I apologize if I’m not quite myself right now.”
Then, the weight gain begins. At the beginning you might feel the munchies a little bit, but the weight gain doesn’t necessarily start right then. The earliest I’ve ever heard anybody gain weight is after a week, but for most people it’s not for a few weeks or several weeks that the weight gain begins. It’s not just because it’s causing you to feel so hungry, but it’s also because of the water retention. Do whatever you can to eat like you used to before prednisone because that can cause things like diabetes over time.
Those high blood sugars caused by weight gain can turn into diabetes long term. As time goes on, for people who take prednisone more than 3 weeks, you need to start worrying about bone loss, because prednisone is the #1 drug that causes osteoporosis. The highest withdrawal of calcium and minerals from the bone is in the first 3 months of taking prednisone or any other steroid. You should begin taking calcium and vitamin D – and other minerals as well – to support your bones over time.
You can start losing muscle mass over time. You won’t see it immediately, but if you’re like me – I took it for 9 months – and your arms and your legs will be getting really thin, while your belly and your face are not…they’re getting really round! That’s how it was for me. Some other people get a buffalo hump; a fat bad on their back shoulder area. It’s not fun, but it doesn’t happen instantly. It takes time.
As time goes on, you’re hopefully going to be able to taper off. Some people are on prednisone for life – like if they’ve had a transplant or something – but most people eventually want to get off taking it. That leads us to the side effects of tapering, which are not fun at all! For some people, they can go off prednisone slowly and have no problem recovering. For other people, just a 10 or 20% drop in dose can be excruciating! It’s called “prednisone withdrawal” and it can feel like incredible aches and pains, like joint pain and muscle pain. The withdrawal can be so bad that it can feel like you have the flu, that you’re stuck in bed and can’t find the energy to get out of bed and it’s awful. It’s really hard to determine between prednisone withdrawal and prednisone causing adrenal insufficiency. You should work closely with your doctor when you’re tapering and never go cold turkey because if you do so, it can potentially be fatal due to an adrenal crisis. Always taper off slowly and deliberately; not all at once in one day, but over at least a week, if not more, unless you’re on prednisone for less than a week. For less than a week, you and your doctor can decide whether you need to taper or not.
Those are the types of side effects you can experience over time while on prednisone. I’d love to hear what questions you have about it, and thank you for liking and subscribing for this video!
If you’d like to know more about these side effects, please take the Prednisone Mistake Quiz. I created a quiz and it’s called “What’s Your #1 Prednisone Mistake” and if you go, you can find out precisely which mistake you’re making in your prednisone journey. I have specialized information about how you can overcome that mistake. Click the link below for the quiz,
Signing off as Dr. Megan, Your Prednisone Pharmacist
- Taking prednisone can lead to high energy levels, mood swings and difficulty sleeping.
- It can also result in weight gain and the loss of bone and muscle mass.
- It is important to tell family and friends when taking prednisone and supplement to help support bones.
How to Cope with Antibiotic Side Effects (A Pharmacist’s Perspective) + Is Prednisone an Antibiotic?Understanding Antibiotic Side Effects: A Comprehensive Guide Taking antibiotics unnecessarily can lead to the development...
Weird Skin Issues on Steroids? (Actinic Purpura)Protecting Your Skin from Steroid Damage Steroids like prednisone can cause weird skin issues over...
Does Prednisone Raise Blood Sugar? 5+ Ways to ReduceUnderstanding the Relationship Between Prednisone and Blood Sugar Levels We will delve into the relationship...